Skip to Main Content
Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762



On spectra of geometric operators on open manifolds and differentiable groupoids

Authors: Robert Lauter and Victor Nistor
Journal: Electron. Res. Announc. Amer. Math. Soc. 7 (2001), 45-53
MSC (2000): Primary 58J50; Secondary 58H05, 47G30, 58J40
Published electronically: May 8, 2001
MathSciNet review: 1852899
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We use a pseudodifferential calculus on differentiable groupoids to obtain new analytical results on geometric operators on certain noncompact Riemannian manifolds. The first step is to establish that the geometric operators belong to a pseudodifferential calculus on an associated differentiable groupoid. This then leads to Fredholmness criteria for geometric operators on suitable noncompact manifolds, as well as to an inductive procedure to compute their essential spectra. As an application, we answer a question of Melrose on the essential spectrum of the Laplace operator on manifolds with multicylindrical ends.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (2000): 58J50, 58H05, 47G30, 58J40

Retrieve articles in all journals with MSC (2000): 58J50, 58H05, 47G30, 58J40

Additional Information

Robert Lauter
Affiliation: UniversitÀt Mainz, Fachbereich 17-Mathematik, D-55099 Mainz, Germany

Victor Nistor
Affiliation: Pennsylvania State University, Department of Mathematics, University Park, PA 16802

Keywords: Laplace operator, pseudodifferential operator, $C^*$-algebra, groupoid, essential spectrum
Received by editor(s): May 30, 2000
Published electronically: May 8, 2001
Additional Notes: Lauter was partly supported by a scholarship of the German Academic Exchange Service (DAAD) within the Hochschulsonderprogramm III von Bund und LĂ€ndern, and the Sonderforschungsbereich 478 Geometrische Strukturen in der Mathematik at the University of MĂŒnster. Nistor was partially supported by NSF Young Investigator Award DMS-9457859 and NSF Grant DMS-9971951.
Communicated by: Michael Taylor
Article copyright: © Copyright 2001 American Mathematical Society